Dunkley, SD, Sharpe, GJ and Falle, SAEG (2013) Detonation shock dynamics of type Ia supernovae. Monthly Notices of the Royal Astronomical Society, 431 (4). 3429 - 3443. ISSN 1365-2966
Abstract
The wavefront propagation of curved detonation waves in carbon–oxygen cores and helium shells of Type Ia supernova (SNIa) progenitors is determined via a detonation shock dynamics approach. A level set implementation is used to track the front, which is evolved according to intrinsic quasi-steady, quasi-one-dimensional detonation speed–curvature relationships. The effects of curvature are analysed for a number of SNIa models from the literature by comparing the results to those obtained by wavefront propagation at the local planar detonation speed. The differences can be very profound in the low-density regions where detonation models are exploited to produce intermediate-mass elements. In detonable low-density regions, the speed tends to be much lower than the planar wave analysis predicts, while the subsonic driving zone controlling the dynamics is many orders of magnitude shorter. However, the lower shock temperatures ensure that the complete reaction lengths are orders of magnitude longer when curvature effects are properly accounted. Furthermore, the material cannot be detonated in sufficiently low-density regions due to a curvature-induced extinction limit. The implications for and need to reassess the nucleosynthesis and intermediate-mass element production of SNIa detonation models is discussed.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society ©: 2013, The Authors. Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved. |
Keywords: | Nuclear reactions; abundances; nucleosynthesis; shock waves; supernovae; white dwarfs |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 23 Jan 2015 10:59 |
Last Modified: | 19 Jan 2018 15:51 |
Published Version: | http://dx.doi.org/10.1093/mnras/stt422 |
Status: | Published |
Publisher: | Oxford University Press (OUP) |
Identification Number: | 10.1093/mnras/stt422 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:82600 |